Successful desensitization and therapeutic use of infliximab in adult and pediatric Crohn's disease patients with prior anaphylactic reaction

Authors

  • Thomas C. Puchner,

    1. Division of Allergy and Immunology, Medical College of Wisconsin, Milwaukee, Wisconsin, U.S.A.
    Search for more papers by this author
  • Subra Kugathasan,

    1. Division of Pediatric Gastroenterology and Nutrition, Medical College of Wisconsin, Milwaukee, Wisconsin, U.S.A.
    Search for more papers by this author
  • Kevin J. Kelly,

    1. Division of Pediatric Gastroenterology and Nutrition, Medical College of Wisconsin, Milwaukee, Wisconsin, U.S.A.
    Search for more papers by this author
  • Dr. David G. Binion

    Corresponding author
    1. Division of Gastroenterology and Hepatology, Departments of Medicine and Pediatrics, Digestive Disease Center, Children's Hospital of Wisconsin, Froedtert Memorial Lutheran Hospital, Medical College of Wisconsin, Milwaukee, Wisconsin, U.S.A.
    • IBD Center, Medical College of Wisconsin, 9200 West Wisconsin Ave., Milwaukee, WI 53226, U.S.A.
    Search for more papers by this author

Abstract

Infusion of the antitumor necrosis factor-α chimeric monoclonal antibody infliximab is highly effective in the treatment of refractory and fistulizing Crohn's disease (CD), but can be associated with the development of severe allergic reactions during retreatment, precluding further use of the medication. We present two CD patients (one adult and one child) with a history of anaphylactic/anaphylactoid reactions to retreatment with infliximab who subsequently underwent successful desensitization and therapeutic infusion using parenteral dose escalation in an intensive care unit setting.

Ancillary